Ohio, 2013

Tornado and Flooding in Ohio, July 8 to 9, 2013

July 8 to 9, 2013 · NWS CLE · 5 events in 4 counties and zones

Another day of heavy rain moved into Ohio bringing localized areas of 2 to 3 inches of rain. Runoff from these mainly afternoon and evening storms fell on saturated soils and caused the rivers and streams and streams to rise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Another day of heavy rain moved into Ohio bringing localized areas of 2 to 3 inches of rain. Runoff from these mainly afternoon and evening storms fell on saturated soils and caused the rivers and streams and streams to rise. Though the flooding was fairly widespread, most of the flooding was on roadways where it quickly receded. No homes were inundated and property damage was minimal.

A weak tornado touched down in Seneca County near Kansas. This tornado damaged a couple of buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 8, 1:55 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 8, 1:55 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
255 PM EDT MON JUL 8 2013

.SYNOPSIS...
A WEAK FRONT WILL REMAIN STALLED NEAR LAKE ERIE THROUGH TUESDAY. A
COLD FRONT WILL MOVE EAST ACROSS THE REGION WEDNESDAY NIGHT THEN
HIGH PRESSURE WILL MOVE OVER THE AREA BY THURSDAY NIGHT AND SHOULD
STAY OVER THE REGION THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY/...
CONVECTION WITH A WEAK UPPER S/W WILL BE MOVING EAST ACROSS THE CWA
TONIGHT. SOME OF THE STORMS COULD BE STRONG TO LOCALLY SEVERE. PW'S
WILL RUN CLOSE TO 2 INCHES SO LOCALLY HEAVY RAIN A GOOD POSSIBILITY.
AREAS THAT HAVE HAD LOCALLY HEAVY RAIN THE PAST FEW DAYS WILL HAVE A
RISK FOR POSSIBLE FLOODING BUT ON AVERAGE THE STORMS SHOULD BE
MOVING FAST ENOUGH TO LIMIT THE FLOOD RISK FOR MOST PLACES. SINCE
THE WEST HAS SEEN 1 TO LOCALLY 3 INCHES OF RAINFALL PAST 24 HOURS
ALMOST ANY HEAVY RAIN MAY CAUSE PROBLEMS THERE SO WILL GO WITH A
FLASH FLOOD WATCH FOR THIS AREA THRU 10Z TUE MORNING.

ANOTHER WARM AND MUGGY NIGHT IS IN STORE. LOWS WILL STRUGGLE TO GET
MUCH BELOW 70S FOR MANY PLACES.

&&

.SHORT TERM /6 AM TUESDAY THROUGH FRIDAY NIGHT/...
THE WARM AND HUMID AIRMASS IN PLACE ALONG WITH DAYTIME HEATING
SHOULD ALLOW FOR SCT SHRA AND TSRA TO DEVELOP IN THE AFTERNOON AND
EARLY EVENING. SOME OF THE STORMS MAY AGAIN BE STRONG TO LOCALLY
SEVERE BUT NO ORGANIZED SEVERE SYSTEMS ARE EXPECTED.

A COLD FRONT WILL CROSS THE AREA WED NIGHT. INCREASED LOW LEVEL
CONVERGENCE WITH THE FRONT AND IMPROVED OVERALL DYNAMICS WILL
PROVIDE THE FORCING FOR TSRA ON WED AND WED NIGHT WITH A DECENT
THREAT FOR SEVERE STORMS.

BASED ON THE FACT THAT THE HEAVIER RAINS HAVE OCCURRED MORE IN THE
WESTERN HALF OF THE CWA AND THIS SEEMS TO BE THE AREA MORE LIKELY TO
SEE THE HEAVIER RAINS THRU WED NIGHT WILL ISSUE A FLOOD WATCH FOR
THIS PART OF THE CWA. PW'S ARE EXPECTED TO RUN 2 TO 2.2 INCHES MUCH
OF THE TIME INTO WED. SOME DEBATE ON WHETHER TO SPLIT FLASH FLOOD
WATCH INTO TWO TIME PERIODS TO NOT HAVE RUNNING TUE INTO EARLY TUE
NIGHT. AFTER COLLABORATION HAVE DECIDED TO NOT PUT UP A WATCH BEYOND
12Z TUE FOR NOW AND SEE WHEN THE BEST TIME MAY BE TO PUT UP ANOTHER
FLOOD WATCH FOR HEAVIER RAIN TUE NIGHT INTO WED EVE.

THE PASSAGE OF THE COLD FRONT WILL FINALLY PROVIDE SOME DRIER AIR
FOR THE AREA ON THU AND FRI. THE MODELS BRING SURFACE HIGH PRESSURE
OVER THE AREA LATE THU THRU FRI NIGHT SO SHOULD SEE DRY CONDITIONS.
HOWEVER...AN UPPER LEVEL TROUGH IS DIGGING INTO THE EASTERN LAKES
AREA AND COULD PROVIDE ENOUGH INSTABILITY FOR A FEW ISOLATED SHRA TO
DEVELOP IN THE EAST SO WOULD LIKE TO MAINTAIN A SLIGHT CHANCE POP
THERE FOR SHRA THU AFTERNOON AND EVENING AND FRI AFTERNOON AND
EVENING.

TEMPS WILL BE A LITTLE COOLER FOR THU AND FRI BUT MORE NOTICEABLE
WILL BE THE REDUCED DEWPOINTS THAT SHOULD FINALLY BE PUSHED DOWN TO
THE UPPER 50S FOR MUCH OF THE TIME.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
THE PERIOD WILL START OUT QUIET WITH HIGH PRESSURE JUST TO THE
NORTH.  BY SATURDAY NIGHT THE RIDGE AXIS SHOULD BE PUSHING OFF TO
THE EAST ALLOWING AN EASTERLY COMPONENT THEN SOUTHERLY COMMENT OF
THE WIND TO RETURN TO THE AREA.  THIS WILL CAUSE A GRADUAL WARMING
AND MOISTENING OF THE ATMOSPHERE.  TEMPS SATURDAY WILL BE SEASONABLE
BUT BY SUNDAY AND MONDAY HIGHS WILL AGAIN BE BACK INTO THE MIDDLE
80S WITH DEWPOINTS BACK WELL INTO THE 60S.  HAVE REMOVED ALL PRECIP
MENTION FROM THE FORECAST THROUGH SUNDAY.  NEW GUIDANCE CONTINUES TO
SHOW INCREASING CHANCES OF PRECIP SUNDAY NIGHT INTO MONDAY AND WILL
MAINTAIN SMALL CHANCES.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
ALREADY SEEING SOME STORM DEVELOPMENT NEAR KTOL AND KFDY. OTHER
STORMS OVER INDIANA AREA ALSO EXPECTED TO MOVE ACROSS THE AREA
THROUGH EARLY EVENING. IT HAS BECOME VERY UNSTABLE AND NEW
DEVELOPMENT IS POSSIBLE JUST ABOUT ANYWHERE THE NEXT FEW HOURS.
TIMING OF STORMS WILL BE TOUGH SO WILL JUST BROAD BRUSH THINGS
WITH TEMPOS FOR TSRA. CONDITIONS SHOULD BE MAINLY VFR EXCEPT IN
THE STORMS.  EXPECT ANOTHER ROUGH OF SHOWERS/STORMS OVERNIGHT WITH
MVFR FOG AND POSSIBLY MVFR CIGS DEVELOPING TOWARD DAYBREAK. EXPECT
CONDITIONS TO IMPROVE TO VFR ON TUESDAY MORNING. S TO SW FLOW WILL
CONTINUE. ONSHORE FLOW WILL CONTINUE AT KERI THROUGH EARLY
EVENING.

.OUTLOOK...NON-VFR IN SHOWERS/THUNDERSTORMS AS WELL AS EARLY MORNING
FOG THROUGH WEDNESDAY NIGHT.

&&

.MARINE...
S TO SW WINDS WILL CONTINUE ON LAKE ERIE TILL A COLD FRONT CROSSES
THE LAKE WEDNESDAY AFTERNOON AND EVENING.  SPEEDS TILL THE FRONTAL
PASSAGE SHOULD REMAIN UNDER 15 KNOTS.  WINDS WILL LIKELY INCREASE
BEHIND THE FRONT AND MAY NEED A SMALL CRAFT ADVISORY FOR A FEW HOURS
IN THE NW FLOW.  NORTHERLY FLOW WILL THEN CONTINUE INTO THE WEEKEND
AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST.  ON SATURDAY...THE
FLOW WILL BECOME EASTERLY AS THE HIGH PASSES TO THE NORTH.  SHOWERS
AND THUNDERSTORMS ARE LIKELY EACH OF THE NEXT FEW DAYS.  SOME OF THE
THUNDERSTORMS...ESPECIALLY THIS EVENING AND WEDNESDAY COULD BE
STRONG.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ003-006>009-
     017>019-027>030-036-037-047.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...KUBINA
AVIATION...KUBINA
MARINE...KUBINA
Hazardous weather outlook, Jul 8, 4:51 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
551 AM EDT MON JUL 8 2013

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-091000-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
551 AM EDT MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. WHILE WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED A FEW STORMS COULD CONTAIN HAIL AND
STRONG GUSTY WINDS. HEAVY RAIN IS ALSO POSSIBLE. WHILE WIDESPREAD
FLOODING IS NOT EXPECTED...LOCALIZED FLOODING IS POSSIBLE IF
MULTIPLE STORMS HAPPEN TO TRACK ACROSS THE SAME LOCATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WEDNESDAY AND WEDNESDAY
NIGHT. THUNDERSTORMS ARE EXPECTED ACROSS THE AREA WEDNESDAY AND
WEDNESDAY NIGHT ALONG AND AHEAD OF A COLD FRONT. A FEW OF THESE
STORMS COULD BECOME SEVERE WITH HAIL AND STRONG TO SEVERE WIND
GUSTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

LEZ061-142>149-162>169-091000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
551 AM EDT MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THUNDERSTORMS ARE EXPECTED ON LAKE ERIE TODAY. WHILE WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED A FEW STORMS COULD CONTAIN HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS ARE MOST LIKELY ON MONDAY AND WEDNESDAY.
SEVERE THUNDERSTORMS ARE NOT OUT OF THE QUESTION ON MONDAY BUT A
BETTER CHANCE WOULD BE ON WEDNESDAY AS A COLD FRONT WILL BE
APPROACHING THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 116 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Seneca

When
July 8, 2:15 PM EST
Where
Seneca County, Bettsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.250, -83.230

Thunderstorm winds downed several trees.

Tornado, Seneca

When
July 8, 8:02 PM EST to 8:03 PM EST
Where
Seneca County, 0.85 mi SSW of Kansas to 0.82 mi SSW of Kansas
Rating
EF0
Path length
0.05 mi
Path width
15 yd
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.239, -83.278

An EF0 tornado touched down southeast of Kansas just to the east of the intersection of State Route 636 and Township Road 36. The tornado was only briefly on the ground but tore the roof off of a mobile and damaged a nearby barn. A camper on property was also overturned. Many trees were also toppled and some corn was blown down in a field. The damage path was no more than 100 yards in length. A trained spotted witnessed the touchdown.

Flood, Richland

When
July 8, 11:00 PM EST to July 9, 9:00 AM EST
Where
Richland County, 3.73 mi NW of Shelby to 12.58 mi WNW of Kings Corners
Cause
Heavy Rain
Property damage
$750,000
Reported by
911 Call Center
Coordinates
40.924, -82.691

As a result of heavy rains overnight up to 3 inches in some areas several roads were closed Tuesday July 9th due to high water. The Richland County Sheriff said that 5th Street in downtown Mansfield had flooded, and the fire department evacuated people from homes using boats. There was also flooding on Park Avenue East where roads and railroad tracks were underwater. Some cars were nearly submerged. The Clear Fork River in Shelby forced the fire department out of their station and put about a foot of water over the main road through town. Residents in Bellville were also flooded, according to the sheriff.

Flood, Knox

When
July 8, 11:00 PM EST to July 9, 9:00 AM EST
Where
Knox County, Danville to 0.97 mi ESE of Batemantown
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
40.450, -82.270

In Knox County water had closed sections of Waterford, Quaker, Darlington, Yankee, Toms, Lock, Orange Hill, Lanning, Wally and Knox Lake roads. According to the Knox County EMA, Fredericktown and Danville were hit the hardest in that area. Campers were moved to higher ground at Camp Kokosing after the North Branch of the Kokosing River inundated the campground with 3 to 5 feet of water. Several camper trailers were inundated.

Flood, Morrow

When
July 9, 2:00 AM EST to 8:00 AM EST
Where
Morrow County, 3.66 mi NE of Chesterville to 1.26 mi NNE of Cardington
Cause
Heavy Rain
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
40.513, -82.625

In Morrow County, The Whetstone Creek flooded its banks in Mt. Gilead. The Lee Street apartments in Mt. Gilead were flooded. Seventy-five people in 20 units were affected by the flood waters. Flooding problems were reported along State Routes 95 and 314 in Morrow County, high water on another part of State Route 95 at the Knox-Morrow County line and the Richland-Morrow County line. A farm north of Mt. Gilead had over a dozen horses forced to swim to dry land as the property was inundated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyThe tornado archive for Ohio, 2013Warnings in Ohio, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468881, 468896, 460343, 460348, 460345.